Hail, Union
- When
- April 20, 9:50 PM MST to 9:58 PM MST
- Where
- Union County, 2.76 mi N of Capulin
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 36.780, -103.990
Pea to quarter size occurred at the Capulin National Monument.
A severe thunderstorm developed near the Capulin National Monument and moved east northeast through Union County during the late evening hours of the 20th. Many residents reported lots of pea size hail with several larger stones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A severe thunderstorm developed near the Capulin National Monument and moved east northeast through Union County during the late evening hours of the 20th. Many residents reported lots of pea size hail with several larger stones. Frequent, intense cloud to ground lightning and heavy rain also occurred with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 20, 4:34 PM MST, 5 hours 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 534 PM MDT Thu Apr 20 2017 .AVIATION... 00Z TAF CYCLE Wind gusts to around 35kt to continue until around sunset. Wdly sct showers and tstms will track east over the northeast half to third of NM prior to 06Z. Potentialfor lcl MVFR cigs east of the Pecos Valley aft 06Z and before 21/13Z prior to nwly wnd shift. Nwly winds to increase by 21/15Z with gusts to around 35 or 40kt stretching from nw to se ovr nrn and central NM. && .PREV DISCUSSION...315 PM MDT Thu Apr 20 2017... .SYNOPSIS... Relatively quiet through early next week aside from some showers and thunderstorms tonight in the northern mountains and northeast. More active weather to return starting Tuesday and continuing through the remainder of the week. && .DISCUSSION... Short wave trough aloft crossing NM this afternoon with a few showers over the northern mountains. Not much lightning to this point but expect some storms through at least this evening over the northern mountains and northeast. Not much rain expected but could be strong wind gusts with dewpoints mostly between 30 and 35 in this area. Another impulse will cross NM Friday with breezy to windy conditions for many areas. Cooler air will be ushered in from west to east, then north to south with another back door front late Friday through Friday night. Light to moderate east gap winds likely late Friday night into the Rio Grande Valley. A few showers and thunderstorms will be confined to the Sangre de Cristo's and northeast Friday and Friday night. The weekend will be mostly dry aside from a few showers over the Sangre de Cristo mountains and far northeast highlands. It will be be to chilly in the east Saturday with well below normal highs. It will warm back up quickly though on Sunday. The west will warm up both days of the weekend. Winds will be the lightest of the entire forecast period this weekend, although moderate winds will be felt in the northeast Sunday. It will be dry, breezy to windy and warm to start off next week. Then a series of upper level short wave trough will gradually carve out a long wave trough over the southwest from Tuesday through Friday. The models are still at odds as to how deep the trough will be, with the GFS creating a closed low over NM Friday night while the European and Canadian only have a short wave trough zipping by. Overall a cooling trend with increasing chances of precipitation as we go through next week. CHJ && .FIRE WEATHER... Current radar imagery is showing isolated to scattered showers and thunderstorms developing across the NC Mtns. The latest high resolution models have indicated that more storm development will favor areas along and east of the Sangre De Cristos toward the late aftn/early evening period. Storm motions will be west to east as coverage expands across NC to NE NM. Anticipate gusty to erratic wind gusts near storm activity with little wetting precipitation accumulation. Some cloud to ground lightning strikes will be possible with storm activity. Meanwhile, breezy to windy southernly winds will favor central and eastern areas while strengthening westerlies favor western areas through Fri. Fri will be windier and drier as the upper level system pushes out of central CO into the central plains. Temperatures will cool several degrees below normal along and north of the I-40 corridor while areas south of the corridor remain above normal. Min RH values will fall into the low teens areawide except the extreme NE Plains. NW winds will be breezy to windy areawide with stronger, advisory level winds across the east central plains. Low haines indices will favor areas north of the I-40 corridor resulting from cooler temperatures and below normal mixing heights across portions of central and northwestern areas. Higher haines will favor southern fire wx zones. Good to excellent vent rates will favor much of the state except across the Chuskas and the extreme NC mtns bordering CO. Decided to upgrade fire wx zones 101, 106, 107, and 108 from fire wx watches to red flag warnings for Fri. Another back door front will slide into the eastern plains Fri night into Sat morning ushering more cool and moist conditions to the eastern plains. The front looks to stall along the central mtn chain Sat before pushing westward toward the ContDvd on Sun. Expect dewpoints to rise a bit in its wake followed by breezy to windy gap winds within the RGV Sun. Look for RH levels to improve central and east Sat and early Sun. Upper level ridging will build over the state Sun before flattening Mon through Wed allowing drier, westerly zonal flow with occasional breezy to windy condtions at the surface. Our next chance for any unsettling weather will be toward the latter half of the week as a potent Pacific system dives across the Great Basin into NM developing possible wetter and cooler conditons. 32 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Friday for the following zones... NMZ101-106>108. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 354 AM MDT Thu Apr 20 2017 NMZ501>540-211130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 354 AM MDT Thu Apr 20 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Showers and a few thunderstorms will likely develop across the northern mountains this afternoon, spreading east to the northeast highlands and plains this evening and overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or storms may linger into Friday across the far northeast highlands and northeast plains. Strong west and northwest winds are are likely for most areas Friday afternoon and evening. A backdoor cold front will move south through the eastern plains Friday night and through the remainder of the state Saturday. Much cooler temperatures are in store for Saturday, especially east. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 01
Special Weather Statement
National Weather Service Albuquerque NM
1025 PM MDT THU APR 20 2017
NMZ527-530-210530-
Union County-Raton Ridge/Johnson Mesa-
1025 PM MDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 1130 PM MDT...
At 1025 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Capulin, or 16 miles west of Des Moines, moving east-
northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Des Moines, Folsom and Capulin.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3683 10336 3661 10417 3678 10425 3700 10369
3700 10345
TIME...MOT...LOC 0425Z 248DEG 31KT 3673 10413
33The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the first event began at 04:52 UTC.
1 hail. Local standard time, as filed.
Pea to quarter size occurred at the Capulin National Monument.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682191.